ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO842

Refractory Diarrhea Following Kidney Transplantation: A Management Challenge

Session Information

Category: Transplantation

  • 2002 Transplantation: Clinical

Authors

  • Leone, Mario A., Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Daloul, Reem, Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Landau, Michael, Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Nashar, Khaled, Allegheny Health Network, Pittsburgh, Pennsylvania, United States
  • Sureshkumar, Kalathil K., Allegheny Health Network, Pittsburgh, Pennsylvania, United States

Group or Team Name

  • AHN
Introduction

Diarrhea in organ transplant recipients can be a management challenge with numerous causes including medications. We present a kidney transplant recipient (KTR) with refractory diarrhea in early post-transplant period. Colon mucosal biopsy showed changes consistent with tacrolimus related colonic injury with complete resolution of diarrhea after tacrolimus was switched to cyclosporine.

Case Description

A 65-year female KTR presented with profuse diarrhea in early post-transplant period. Donor and recipient were CMV and EBV IgG positive. Patient received Thymoglobulin induction followed by tacrolimus/mycophenolic acid (MPA) maintenance along with valgancyclovir for CMV and trimethoprim-sulfamethoxazole for Pneumocystis jirovecii prophylaxes. Patient was treated with IV hydration and MPA was held. Stool test returned positive for Clostridium difficile (C diff) toxin for which she received 2-week course of PO vancomycin. Diarrhea continued despite negative follow-up stool C diff toxin. Colonoscopy showed normal mucosa with random biopsies revealing patchy crypt apoptoses (figure) with negative CMV stain and no evidence for lymphocytic or collagenous colitis. Tacrolimus, because of its association with crypt apoptoses was changed to cyclosporine along with azathioprine and prednisone. Diarrhea started improving within a few days with complete resolution in 2 weeks. Currently the patient remains well with stable allograft function.

Discussion

There is emerging evidence for tacrolimus related colonic toxicity. Tacrolimus can interfere with mitochondrial oxidative phosphorylation thereby enhancing intestinal mucosa permeability resulting in exposure to luminal antigens that can trigger mucosal injury and diarrhea. In our patient, diarrhea continued despite stopping MPA and clearance of C diff infection. This, along with supporting colonic biopsy finding and resolution of diarrhea with tacrolimus discontinuation, strengthened the possible association of tacrolimus use with diarrhea in our patient. High index of suspicion is needed to make early diagnosis.

Colon mucosal biopsy showing crypt apoptoses marked with circles: low power left, high power right